When a healthcare professional improperly prescribes a medication to which the patient is allergic, the patient may suffer a variety of complications. Although it may only cause temporary side effects, some side effects of a medication allergy can be life-threatening.
Symptoms of an Allergic Reaction to Medication
Some of the milder symptoms of an allergic reaction are:
- swelling; and
- shortness of breath.
In more severe cases an allergic reaction can lead to life-threatening symptoms. Anaphylaxis is one example.
Signs of anaphylaxis can include:
- a rapid or weakened pulse;
- loss of consciousness;
- a significant drop in blood pressure; and
- inability to breathe because of airway constriction.
Joint pain could be a sign of serum sickness. This condition can cause damage to vital organs. Drug-induced anemia can happen when an allergic reaction results in the destruction of blood cells.
Causes of an Allergic Reaction
An allergic reaction can happen when an individual has a known allergy to a particular drug. An allergic reaction to medication can also happen when the drug is a derivative of the class of drugs to which the patient is allergic. If the patient’s records indicate that the patient has a medication allergy but the doctor who prescribes the drug doesn’t check, this could be considered medical negligence.
Sometimes patients don’t recall having a drug allergy. That’s why it’s so important that doctors note any allergic reactions in the patient’s records. Incorrectly entering data into a patient’s medical records or neglecting to enter all vital information could be sources of prescription mistakes.
Another cause of a medication error is when a healthcare provider doesn’t take into consideration other medications the patient is taking. It could result in a reaction because of mixing incompatible drugs.
Some patients wear wristbands to inform emergency personnel that they have an allergy to certain drugs. So another cause could be a failure to include that information at the time of a hospitalization or surgical procedure.
Liability for Injuries Stemming from Improperly Prescribed Medication
Medication errors can happen in a variety of settings, like at:
- nursing homes;
- hospitals; and
- physician clinics.
Liability will depend on who was responsible for prescribing the medication, such as an emergency room doctor or a family physician. Not only can this stem from prescribing a drug to which the patient is allergic; it could be the result of prescribing the wrong medication entirely. Whether it’s giving inaccurate information over the phone or writing it incorrectly, such errors are considered negligence.
But it could also be that a prescription is misread. Let’s say a pharmacy receives a fax for a prescription but can’t read the writing. Not verifying the correct type of drug could lead to the pharmacist being liable. Or if it came across correctly but the pharmacy incorrectly read the prescription, the pharmacist could be responsible for any resulting injuries caused by a drug allergy.
Another ADE, or adverse drug effect (when a prescribed medication causes a problem, like an allergy), cause is a physician overriding the computerized allergy alert system that many hospitals have. A study performed at the Brigham and Women’s hospital revealed that one in 20 ADEs caused allergy complications.
Filing a Claim
Mistakes such as these should never happen. But unfortunately they do. As a result, a patient could suffer serious illness or injuries. When this happens, the patient can file a claim for compensation.
The patient must determine who is liable and prove that negligence was the cause of injuries. There can be many challenges in establishing negligence and liability, so it’s beneficial to have help from an attorney.
For help pursuing a claim, contact Gacovino, Lake & Associates. Give us a call at 800-246-4878 to set up a consultation, or fill out our online contact form to get started.